Can you take too much acetaminophen?

Family Health
Jul 18, 2024

St. Joseph’s/Candler Emergency Medicine Pharmacy Specialist explains the pros and cons of this commonly used medication

When you have a headache or slight fever, taking Tylenol makes sense. Acetaminophen, the generic name, is great at reducing fever and pain, but can you take too much acetaminophen?

“You absolutely could take too much of it,” says Devon Burhoe, PharmD, BCPS, an Emergency Medicine Clinical Pharmacy Specialist at St. Joseph’s Hospital. “There are two ways we look at it when people take too much of it. There’s an acute ingestion when people purposefully take too much of it or took extra accidentally. There’s also a chronic ingestion where people may not be able to take other medicines like ibuprofen due to kidney disease, so they only take Tylenol, or they are taking multiple combination drugs that have acetaminophen in them on a consistent basis.”

Devon  Burhoe, St. Joseph's Hospital pharmacist

Acetaminophen is a class of drugs called antipyretics (fever reducer) and analgesics (pain reliver). The most common brand is Tylenol.

Related Article: Generic vs. name-brand medications: Five frequently asked questions about generic drugs

However, what many may not realize is that acetaminophen is the most common drug ingredient in America, found in many over-the-counter products, such as NyQuil and Excedrin, and prescription medications such as Vicodin and Percocet. In fact, more than 600 medications contain the active ingredient acetaminophen, according to the Acetaminophen Awareness Coalition.

And because acetaminophen is found in so many medications – ones that you don’t realize or think about – it can be easy to take too much.

“When used as instructed, it’s safe to take in pregnancy. It’s safe for pediatric patients, so it’s something we use pretty wide spread,” Burhoe says. “It’s used in a lot of cold remedies like Nyquil and Tylenol PM that people take to help sleep; although, acetaminophen itself does not help people sleep.”

Nor is acetaminophen an addictive substance; however, you can overdose if too much is digested. The U.S. Food and Drug Administration recommends a maximum of 4,000 milligrams, or 4 grams, of acetaminophen within 24 hours. As an example, that would be no more than 10 tablets of Regular Strength Tylenol or no more than six caplets of Extra Strength Tylenol – and that’s if those are the only acetaminophen medications you are taking.

Digesting more than 4,000 milligrams in 24-hours can cause liver injury ranging from abnormalities in liver function to acute liver failure to even death.

Know the signs of an acetaminophen overdose

Acetaminophen overdose is a slow process. Knowing the symptoms and getting help immediately can save your life. Early symptoms (about 24 hours after an intentional or accidental overdose) include:

  • Fatigue
  • Cramping
  • Nausea
  • Loss of appetite
  • Stomach pain
  • Sweating
  • Vomiting

Worsening symptoms (about 48 to 72 hours later) include:

  • Jaundice (yellowing of the skins or eyes)
  • An enlarged liver
  • Pain in the upper right side of your stomach
  • Urinating less than normal

If you notice any of these signs, call 911 or poison control immediately.

“Both acute and chronic acetaminophen overdose are treatable,” Burhoe says. “Acetaminophen is one of those drugs that luckily has an antidote called acetylcysteine, also known as NAC. It can be given either orally or through IV. We have both oral and IV in the hospitals.”

How to use acetaminophen safely

When taken safely, acetaminophen is a very helpful drug. It’s a great fever reducer and pain reliever, and it works quicker than ibuprofen and naproxen and can be just as effective as some opioids.

The Acetaminophen Awareness Coalition recommends these four tips to use acetaminophen safely:

  1. Always read and follow the label and never take more medicine than the label says.
  2. Know if your medicines contain acetaminophen. You can look at the active ingredients listed on labels to see if and how much acetaminophen is in each product. Some prescription medicine labels list acetaminophen as “APAP” or “acetam.”
  3. Take only one medicine at a time that contains acetaminophen.
  4. Ask your healthcare provider or pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen. If you have a history of liver disease or are on the blood thinner Warfarin, be sure to talk to your doctor about acetaminophen usage.

“The biggest thing that I like to tell patients is to make sure you are looking at the labels because so many cough, cold, congestion products have acetaminophen in them,” Burhoe advises. “You shouldn’t be going over those four grams total in a day’s time, and for pediatric patients, we are always a little more stringent on dosing. We typically recommend 10 to 15 milligrams per kilogram of Tylenol for pediatric patients. But, same thing for everyone, use the timing to make sure you are not taking too much.”

Related Article: What do I do if my child takes my medicine?

 

How can we help you?